Generalized Walsh transforms of symmetric and rotation symmetric Boolean functions are linear recurrent

  • Francis N. Castro
  • Luis A. MedinaEmail author
  • Pantelimon Stănică
Original Paper


Exponential sums of symmetric Boolean functions are linear recurrent with integer coefficients. This was first established by Cai, Green and Thierauf in the mid nineties. Consequences of this result has been used to study the asymptotic behavior of symmetric Boolean functions. Recently, Cusick extended it to rotation symmetric Boolean functions, which are functions with good cryptographic properties. In this article, we put all these results in the general context of Walsh transforms and some of its generalizations (nega–Hadamard transform, for example). Precisely, we show that Walsh transforms, for which exponential sums are just an instance, of symmetric and rotation symmetric Boolean functions satisfy linear recurrences with integer coefficients. We also provide a closed formula for the Walsh transform and nega–Hadamard transform of any symmetric Boolean functions. Moreover, using the techniques presented in this work, we show that some families of rotation symmetric Boolean functions are not bent when the number of variables is sufficiently large and provide asymptotic evidence to a conjecture of Stănică and Maitra.


Walsh transform Nega–Hadamard transform Symmetric Boolean functions Rotation symmetric Boolean functions Linear recurrences 



The authors would like to thank the anonymous reviewers for the thorough reading and for their detailed and useful comments that improved the paper. This paper was written during a pleasant visit of P. S. to the Department of Mathematics of the University of Puerto Rico in Spring of 2017. This author thanks the institution for hospitality.


  1. 1.
    Bileschi, M.L., Cusick, T.W., Padgett, D.: Weights of Boolean cubic monomial rotation symmetric functions. Cryptogr. Commun. 4, 105–130 (2012)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Cai, J., Green, F., Thierauf, T.: On the correlation of symmetric functions. Math. Syst. Theory 29, 245–258 (1996)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Canteaut, A., Videau, M.: Symmetric Boolean functions. IEEE Trans. Inf. Theory 51, 2791–2811 (2005)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Castro, F.N., Chapman, R., Medina, L.A., Sepúlveda, L.B.: Recursions associated to trapezoid, symmetric and rotation symmetric functions over Galois fields. arXiv:1702.08038 (2017)
  5. 5.
    Castro, F., Medina, L.A.: Linear recurrences and asymptotic behavior of exponential sums of symmetric Boolean functions. Electron. J. Comb. 18, 8 (2011)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Castro, F., Medina, L.A.: Asymptotic behavior of perturbations of symmetric functions. Ann. Combin. 18, 397–417 (2014)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Castro, F., Medina, L.A.: Modular periodicity of exponential sums of symmetric Boolean functions. Discret. Appl. Math. 217, 455–473 (2017)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Ciungu, L.C.: Cryptographic Boolean functions: thus-Morse sequences, weight and nonlinearity. Ph. D. Thesis, The University at Buffalo, State University of New York (2010)Google Scholar
  9. 9.
    Conrad, K.: Roots on a circle, expository note.
  10. 10.
    Cusick, T. W.: Weight recursions for any rotation symmetric Boolean functions. arXiv:1701.06648 [math.CO]
  11. 11.
    Cusick, T.W., Li, Y.: k-th order symmetric SAC Boolean functions and bisecting binomial coefficients. Discret. Appl. Math. 149, 73–86 (2005)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Cusick, T.W., Li, Y., Stănică, P.: Balanced symmetric functions over \(GF(p)\). IEEE Trans. Inf. Theory 5, 1304–1307 (2008)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Cusick, T.W., Johns, B.: Recursion orders for weights of Boolean cubic rotation symmetric functions. Discret. Appl. Math. 186, 1–6 (2015)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Cusick, T.W., Stănică, P.: Fast evaluation, weights and nonlinearity of rotation symmetric functions. Discret. Math. 258, 289–301 (2002)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Dalai, D.K., Maitra, S., Sarkar, S.: Results on rotation symmetric bent functions. In: Second International Workshop on Boolean Functions: Cryptography and Applications, BFCA’06, Publications of the Universities of Rouen and Havre, pp. 137–156 (2006)Google Scholar
  16. 16.
    Filiol, E., Fontaine, C.: Highly nonlinear balanced Boolean functions with a good correlation immunity, In: Eurocrypt 1998. LNCS, vol. 1403, pp. 475–488. Springer, Berlin (1998)Google Scholar
  17. 17.
    Hell, M., Maximov, A., Maitra, S.: On efficient implementation of search strategy for rotation symmetric Boolean functions. In: Ninth International Workshop on Algebraic and Combinatorial Coding Theory, ACCT 2004. Black Sea Coast, Bulgaria (2004)Google Scholar
  18. 18.
    Maximov, A., Hell, M., Maitra, S.: Plateaued rotation symmetric Boolean functions on odd number of variables. In: First Workshop on Boolean Functions: Cryptography and Applications, BFCA’05, Publications of the Universities of Rouen and Havre, pp. 83–104 (2005)Google Scholar
  19. 19.
    Meng, Q., Chen, L., Fu, F.-W.: On homogeneous rotation symmetric bent functions. Discret. Appl. Math. 158, 1111–1117 (2010)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Parker, M.G., Pott, A.: On Boolean functions which are bent and negabent, In: Golomb, S.W., Gong, G., Helleseth, T., Song, H.-Y. (eds.) SSC 2007. LNCS vol. 4893, pp. 9–23. Springer, Heidelberg (2007)Google Scholar
  21. 21.
    Pieprzyk, J., Qu, C.X.: Fast hashing and rotation-symmetric functions. J. Univers. Comput. Sci. 5(1), 20–31 (1999)MathSciNetGoogle Scholar
  22. 22.
    Prasolov, V.V.: Polynomials, Algorithms and Computation in Mathematics, vol. 11. Springer, Berlin (2004)Google Scholar
  23. 23.
    Riera, C., Parker, M.G.: Generalized bent criteria for Boolean functions. IEEE Trans. Inf. Theory 52(9), 4142–4159 (2006)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Rothaus, O.S.: On bent functions. J. Combin. Theory Ser. A 20, 300–305 (1976)CrossRefGoogle Scholar
  25. 25.
    Stănică, P.: Weak and strong \(2^k\)-bent functions. IEEE Trans. Inf. Theory 62(5), 2827–2835 (2016)CrossRefGoogle Scholar
  26. 26.
    Stănică, P.: On the nonexistence of homogeneous rotation symmetric bent Boolean functions of degree greater than two. In: Proc. NATO Advanced Study Institute on Boolean Functions in Cryptology and Information Security, pp. 214–218. IOS Press, Amsterdam (2008)Google Scholar
  27. 27.
    Stănică, P., Gangopadhyay, S., Chaturvedi, A., Gangopadhyay, A.K., Maitra, S.: Nega–Hadamard transform, bent and negabent functions. In: Carlet C., Pott A. (eds.) Sequences and Their Applications—SETA 2010. LNCS vol. 6338. Springer, Berlin Heidelberg (2010)CrossRefGoogle Scholar
  28. 28.
    Stănică, P., Gangopadhyay, S., Chaturvedi, A., Gangopadhyay, A.K., Maitra, S.: Investigations on bent and negabent functions via nega-Hadamard transform. IEEE Trans. Inf. Theory 58(6), 4064–4072 (2012)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Stănică, P., Maitra, S.: Rotation symmetric Boolean functions—count and cryptographic properties. Discret. Appl. Math. 156, 1567–1580 (2008)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Stănică, P., Maitra, S., Clark, J.: Results on rotation symmetric bent and correlation immune Boolean functions, fast software encryption, FSE 2004, LNCS, vol. 3017, pp. 161–177, Springer (2004)Google Scholar
  31. 31.
    Stănică, P., Martinsen, T., Gangopadhyay, S., Kumar Sing, B.: Bent and generalized Bent Boolean functions. Des. Codes Cryptogr. 69:1, 77–94 (2013)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Yang, L., Wu, R., Hong, S.: Nonlinearity of quartic rotation symmetric Boolean functions. Southeast Asian Bull.Math. 37(6), 951–961 (2013)MathSciNetzbMATHGoogle Scholar
  33. 33.
    Zhang, X., Guo, H., Feng, R., Li, Y.: Proof of a conjecture about rotation symmetric functions. Discret. Math. 311, 1281–1289 (2011)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Francis N. Castro
    • 1
  • Luis A. Medina
    • 1
    Email author
  • Pantelimon Stănică
    • 2
  1. 1.Department of MathematicsUniversity of Puerto RicoSan JuanUSA
  2. 2.Department of Applied Mathematics Naval Postgraduate SchoolMontereyUSA

Personalised recommendations